Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 10, 2009, 5:24 PM EDT for Dearborn County, Ohio County, Ripley County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2009, 5:24 PM EDT (21:24 UTC)
- Expired
- Aug 10, 2009, 5:51 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN
The radar
The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2349 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:59 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 10, 3:59 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 359 PM EDT MON AUG 10 2009 .SYNOPSIS... A POSITIVELY-TILTED UPPER LEVEL TROUGH WILL SWING THROUGH THE GREAT LAKES AND OHIO VALLEY TUESDAY AND TUESDAY NIGHT...SENDING A COLD FRONT SOUTHWARD INTO THE TENNESSEE VALLEY BY EARLY WEDNESDAY. HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST AND GREAT LAKES THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS HAVE CONGEALED INTO A BROKEN LINE EXTENDING FROM SOUTHEAST INDIANA INTO CENTRAL OHIO...WITH SCATTERED ACTIVITY AHEAD OF AND BEHIND THIS LINE. 500-HPA JET IS CONFINED TO THE GREAT LAKES...WELL NORTH OF THE CWA...SO DEEP LAYER SHEAR IS VERY WEAK. THUS...STORMS HAVE HAD A DIFFICULT TIME OBTAINING ANY DEGREE OF ORGANIZATION AND HAVE PRIMARILY BEEN DRIVEN BY MODERATE INSTBY AND MODEST DELTA THETA-E VALUES AND THE RESULTING COLD POOLS AT THE SURFACE. THIS HAS LED TO AN OUTFLOW BOUNDARY RACING OUT AHEAD OF THE BROKEN LINE OF STORMS...AND HAS REALLY DECREASED ANY THREAT FOR SEVERE WITH THIS LINE. MAIN THREAT FOR SEVERE WILL BE WITH ANY BRIEF DOWNBURSTS THAT OCCUR AHEAD OF THE LINE ACROSS SOUTHERN OHIO OR NORTHERN KENTUCKY...BUT CANNOT RULE OUT THAT STORMS BEHIND THE OUTFLOW BOUNDARY CAN GET A STRONG ENOUGH UPDRAFT/DOWNDRAFT TO PENETRATE THE SURFACE COLD POOL AND PRODUCE MARGINALLY SEVERE WINDS. EXPECT ACTIVITY TO DECREASE IN COVERAGE FROM NORTHWEST TO SOUTHEAST THIS EVENING AS SFC-BASED INSTBY IS LOST AND OUTFLOW- DOMINATED AIRMASS OVERSPREADS THE AREA. NAM AND RUC INDICATE WEAK TO MDT ELEVATED INSTBY PERSISTING OVERNIGHT...WHICH SEEMS REASONABLE GIVEN THE WARM AND MOIST LOW LEVELS THAT EXISTED ON THIS MORNINGS ILN SOUNDING...SO LONG AS SUBSIDENCE BEHIND THIS EVENINGS CONVECTION DOESNT DRY THE LOW LEVELS OUT. WITH THE UPPER TROUGH APPROACHING FROM THE WEST...MAINTAINED LOW CHANCE POPS ACROSS THE ENTIRE AREA OVERNIGHT. CANNOT RULE OUT THE POSSIBILITY OF A STRONG STORM LATE TONIGHT...ESPECIALLY IF THERE IS SUFFICIENT ELEVATED INSTBY...SINCE MIDLEVEL WINDS WILL INCREASE AHEAD OF THE APPROACHING THROUGH. LOWS WILL AGAIN BE IN THE LOW 70S WITH A HUMID AIRMASS IN PLACE OVERNIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... SHOWERS AND TSTORMS WILL REDEVELOP ON TUESDAY AS SHORTWAVE MOVES IN FROM THE WEST...AND A WEAKENING COLD FRONT DROPS INTO THE NORTHERN CWA. WITH DEWPOINTS IN THE LOW 70S...AIRMASS SHOULD DESTABILIZE BY LATE MORNING WITH CAPES IN THE 1000-2000 J/KG RANGE. DEEP LAYER SHEAR WILL BE SUFFICIENT FOR STRONG UPDRAFTS WITH MAYBE SOME MARGINAL DAMAGING GUSTS. CONVECTION WILL DECREASE FROM NORTH TO SOUTH DURING THE AFTERNOON AS FRONT SAGS TO NEAR THE OHIO RIVER BY LATE TUESDAY EVENING. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... HAVE USED A BLEND OF THE 00Z OPERATIONAL ECMWF AND THE GFS ENSEMBLE MEAN FOR THE LONG TERM FORECAST. WEAK COLD FRONT IS EXPECTED TO BE SOUTH OF THE FORECAST AREA ON WEDNESDAY. WEAK UPR LVL TROF STILL HAS TO PASS SE ACRS THE REGION..AND WITH SOME WEAK INSTABILITY...HAVE OPTED TO KEEP THE AFTN/EARLY EVENING SLIGHT CHC OF SHOWERS AND THUNDERSTORMS ACRS THE FAR SE PART OF THE FORECAST AREA. FOR THE PERIOD WEDNESDAY NIGHT THROUGH FRIDAY...OPERATIONAL MODELS CONTINUE TO HINT AT CLOSING OFF A WEAK MID LVL CIRCULATION FROM AFOREMENTIONED UPR LVL TROF. THERE CONTINUES TO BE DIFFERENCES ON EXACTLY WHERE THIS WILL OCCUR. HAVE DECIDED TO CONTINUE WITH CONTINUITY WHICH IS TO HAVE THE TROF PUSH FAR ENOUGH SOUTH/SOUTHEAST OF THE REGION AS TO NOT HAVE AN EFFECT ON THE SENSIBLE WX. SO...HAVE CONTINUED WITH A DRY FORECAST. WILL OBVIOUSLY HAVE TO CONTINUE TO MONITOR LATER MODELS TO SEE IF THE FORECAST HAS TO BE CHANGED IN ANYWAY. TEMPERATURES THROUGH THE PERIOD WILL BE SEASONABLE. FOR THE REMAINDER OF THE FORECAST PERIOD...SATURDAY THROUGH MONDAY...AN UPR LVL RIDGE OF HIGH PRESSURE IS EXPECTED TO BE ACRS THE REGION. INCREASING MOISTURE AND DAYTIME INSTABILITY MAY LEAD TO SMALL CHANCE FOR AFTN/EVENING SHOWERS AND THUNDERSTORMS BY MONDAY. OTHERWISE...IT WILL BE WARM THROUGH THE PERIOD. HAVE OPTED TO KEEP TEMPS IN THE UPPER 80S FOR HIGHS...ALTHOUGH A 90 DEGREE TEMPERATURE MAY STILL OCCUR. LOWS WILL BE IN THE MID AND UPPER 60S. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... POPCORN CONVECTION LOCATED ACROSS CWA THIS AFTERNOON IS GETTING A LITTLE BIT OF ENHANCEMENT NORTHWEST OF METRO DAYTON FROM AN OUTFLOW FROM MCS OVER WESTERN MI EARLIER THIS MORNING. EXPECT THIS LINE TO REMAIN ACTIVE AND THIS WAVE WILL CONTINUE TO MAKE ITS WAY SOUTH THIS AFTERNOON...GIVING A BIT OF ENHANCEMENT TO THE NEXT LINE IT ENCOUNTERS...CURRENTLY RUNNING ALONG THE I-75 CORRIDOR S AND I-71 CORRIDOR NE OF METRO CINCY. OCCASIONAL GUSTS IN THE WORST OF THESE STORMS WILL BE 30-35KT BUT THIS WILL BE THE EXCEPTION TO THE NORM OF ABOUT 20-25 KT. CIGS HAVE LIFTED TO VFR BUT SHOULD DROP BACK DOWN TO MVFR IN THE STORMS...WITH SOME HEAVIER STORMS PRODUCING VSBY AROUND A MILE WITH CIGS AROUND 1KFT. NAM IS SHOWING FORCING DRIVING SE OF FCST AREA LATER THIS AFTERNOON AND I AM BITING INTO THIS SCENARIO AND CLEARING THINGS OUT A LITTLE BEFORE 0Z TONIGHT. THINK THAT SOME SPOTS THAT GET A GOOD SHOT OF RAIN MAY MIX OUT ANY LINGERING LOW CLOUD COVER TONIGHT AND SEE SOME FOG DEVELOPMENT...BUT THIS SHOULD BE SOMEWHAT OF A HIT AND MISS SITUATION TONIGHT. AM NOT FAVORING ANY LINGERING SHOWERS TOMORROW...IF THEY OCCUR SHOULD BE SE OF I-71 CORRIDOR AND TAF SITES. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HAWBLITZEL NEAR TERM...HAWBLITZEL SHORT TERM...HAWBLITZEL LONG TERM...HICKMAN AVIATION...FRANKS
Hazardous weather outlook, Aug 10, 4:12 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 412 PM EDT MON AUG 10 2009 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-112015- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE- 412 PM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. A WARM AND HUMID AIRMASS HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE SUFFICIENTLY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-112015- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 412 PM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. A WARM AND HUMID AIRMASS HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE SUFFICIENTLY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY.
In the hours before
Special weather statement, Aug 10, 2:57 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 257 PM EDT MON AUG 10 2009 INZ066-OHZ070-101930- FRANKLIN IN-BUTLER OH- 257 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUTLER AND FRANKLIN COUNTIES THROUGH 330 PM EDT... AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR BROOKVILLE...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... BROOKVILLE AND OXFORD. IN ADDITION...MOUNDS STATE RECREATION AREA...CEDAR GROVE...ALERT... LAYHIGH...MCGONIGLE...ST. CHARLES...REILY AND OKEANA ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
Special weather statement, Aug 10, 3:52 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 352 PM EDT MON AUG 10 2009 INZ073-074-102030- DEARBORN IN-RIPLEY IN- 352 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RIPLEY AND DEARBORN COUNTIES THROUGH 430 PM EDT... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR SUNMAN...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... MILAN...MOORES HILL...LAWRENCEBURG...BRIGHT AND AURORA. IN ADDITION...PENNTOWN...SUNMAN...WEISBURG...LAWRENCEVILLE... MANCHESTER...NEW ALSACE...MOUNT SINAI AND ST. LEON ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
Special weather statement, Aug 10, 4:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 411 PM EDT MON AUG 10 2009 OHZ071-078-102045- CLERMONT OH-WARREN OH- 411 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN AND NORTHERN CLERMONT COUNTIES THROUGH 445 PM EDT... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR MULBERRY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THIS STORM WILL ALSO AFFECT... MORROW...PERINTOWN...MAINEVILLE...SPRINGVALE...GOSHEN... DAY HEIGHTS...MOUNT REPOSE...BUTLERVILLE AND EDENTON. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
Special weather statement, Aug 10, 5:06 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 506 PM EDT MON AUG 10 2009 INZ073-102130- RIPLEY IN- 506 PM EDT MON AUG 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY THROUGH 530 PM EDT... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 4 MILES WEST OF NEW MARION...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... OSGOOD...VERSAILLES AND MILAN. IN ADDITION...HOLTON...NEW MARION...REXVILLE... OTTER VILLAGE...NAPOLEON...FRIENDSHIP... VERSAILLES LAKE AND OLEAN ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:55 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 19 min |
| Aug 10, 4:47 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Highland | 43 min |
| Aug 10, 5:43 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Gallatin, Owen | 47 min |
| Aug 10, 5:48 PM EDT | Tornado Warning | ILN | Carroll, Gallatin | 27 min |
| Aug 10, 6:26 PM EDT | Areal Flood Advisory | ILN | Owen | 3 hr |
| Aug 10, 6:41 PM EDT | Areal Flood Advisory | ILN | Grant, Pendleton | 3 hr |
| Aug 10, 7:22 PM EDT | Areal Flood Advisory | ILN | Mason, Robertson | 3 hr |
| Aug 10, 4:30 PM EDT | Areal Flood Advisory | ILN | Ripley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.